Virginia, 2025

Flash Flooding in Virginia, July 30, 2025

July 30, 2025 · NWS MRX · 3 events in 3 counties and zones

Training thunderstorms affected the far northeast Tennessee valley and southwest Virginia on the evening of the 30th, producing some flash flooding across those areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Training thunderstorms affected the far northeast Tennessee valley and southwest Virginia on the evening of the 30th, producing some flash flooding across those areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 12:47 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 12:47 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
147 PM EDT Wed Jul 30 2025

...New DISCUSSION, AVIATION...

.DISCUSSION...
Issued at 133 PM EDT Wed Jul 30 2025

Key Messages:

1. Heat Advisory remains in effect through this afternoon with
heat indices in the low 100s up to 106 degrees.

2. Today, Thursday and Friday, a few strong storms are possible,
the main hazards will be wind gusts up to 50mph and localized heavy
rainfall which could lead to flash flooding. Highest POPs are
Thursday and Friday.

3. Cooler temperatures expected by the end of the week and into the
weekend.

Discussion:

In the upper levels, a trough is over the Great Lakes, Ohio Valley,
Northeast and Mid-Atlantic. A ridge is over NM/TX and another weak
ridge centered over Florida. At the surface, high pressure is over
the Upper Midwest and Great Lakes with a cold or stationary boundary
over the Ohio Valley today and tomorrow (Thurs). This front will
slowly move through the region by Friday morning. Showers and
thunderstorms will be scattered in the afternoon/evening hours today
through Friday with troughing over the region and the boundary
sagging southward by tomorrow. CAMs generally have scattered storms
today and tomorrow. A few strong to severe storms are possible, the
main hazards will be wind gusts up to 50mph and localized heavy
rainfall which could lead to flash flooding. CAPE will be around
2000 J/kg during max heating and PWat values will be around 2 inches.

On Friday, a cooler, drier air mass moves into the region as high
pressure moves in from the north. POPs will still be high on Friday
as the slow moving boundary lingers just south and east of the
region. By Saturday, the boundary will be over the Southeast and
showers and storms will be more isolated maybe more scattered in the
higher terrain and southernmost counties. The NBM may be a little
high on POPs for Sunday with high pressure over the Mid-Atlantic and
weak troughing over the Eastern U.S. Early next week, showers and
storms will be isolated to scattered with high pressure over the Mid-
Atlantic and a trough over the Midwest and Ohio Valley.

Heat Advisory remains in place through this afternoon with heat
indices in the low 100s up to 106 degrees. Tomorrow temps will be
slightly lower with widespread showers developing in the early
afternoon hours, so heat indices will probably max out around 100 to
103. Friday through early next week, temps will be much more
pleasant with highs in the 80s for most of the Tennessee Valley as
high pressure brings a Canadian air mass southward.

&&

.AVIATION...
(18Z TAFS)
Issued at 133 PM EDT Wed Jul 30 2025

Showers and storms will be isolated to scattered this afternoon
and evening. MVFR conditions or worse will be possible in the
early morning hours in places that get rain. The best chance for
fog in the early morning hours appears to be TRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  93  74  92 /  50  60  20  70
Knoxville McGhee Tyson Airport, TN  74  91  74  88 /  60  70  30  70
Oak Ridge, TN                       73  91  73  87 /  50  70  30  70
Tri Cities Airport, TN              71  88  70  83 /  50  80  50  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
     Roane-Sequatchie-West Polk.

VA...NONE.
&&

DISCUSSION...McD
AVIATION...McD
Hazardous weather outlook, Jul 30, 12:53 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
153 PM EDT Wed Jul 30 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
153 PM EDT Wed Jul 30 2025 /1253 PM CDT Wed Jul 30 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heat Indices up to 106 degrees this afternoon across the central
Tennessee valley and southeast Tennessee. See Heat Advisory for
details.

Isolated to scattered showers and thunderstorms this afternoon.
Localized heavy rainfall and flash flooding, along with strong
gusty winds up to 50 mph, are possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The isolated flash flooding and strong and gusty wind threat
continues on Thursday and Friday. Both days feature increasing
POPs as a cold front advances south into our area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 30, 4:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
520 PM EDT Wed Jul 30 2025

TNZ036-067>069-071-073-302200-
Anderson TN-Roane TN-Loudon TN-Knox TN-North Sevier TN-NW Blount TN-
520 PM EDT Wed Jul 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LOUDON...
SOUTHEASTERN ANDERSON...KNOX...NORTHWESTERN BLOUNT AND NORTHEASTERN
ROANE COUNTIES THROUGH 600 PM EDT...

At 520 PM EDT, broadcast media reported a cluster of strong
thunderstorms 7 miles southeast of Knoxville, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Broadcast media.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa, Loudon,
Farragut, Oliver Springs, and Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8435 3600 8439 3618 8393 3617 8392
      3617 8391 3616 8391 3617 8390 3617 8389
      3587 8367 3564 8411
TIME...MOT...LOC 2120Z 081DEG 8KT 3592 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

19

The radar

The Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 30, 4:35 PM EST to 7:35 PM EST
Where
Washington County, 0.85 mi WSW of Emory to 0.56 mi N of Cedarville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.777, -81.845

Public, via social media, reported water over some roadways in Emory, VA. Road names and intersections were uncertain.

Flash Flood, Bristol (C)

When
July 30, 5:00 PM EST to 8:00 PM EST
Where
Bristol (C) County, 1.58 mi ENE of Bristol to 3.07 mi ESE of Bristol
Cause
Heavy Rain
Reported by
Public
Coordinates
36.611, -82.175

Numerous pictures via social media show roads with water over them, including Kings Mill Pike and Dunlap Street.

Flash Flood, Scott

When
July 30, 6:00 PM EST to 9:00 PM EST
Where
Scott County, 0.16 mi WNW of Moccasin Gap to 0.62 mi S of Moccasin Gap
Cause
Heavy Rain
Reported by
Public
Coordinates
36.630, -82.553

The Scannerfood Facebook page relayed pictures of flooding near, or along, Wadlow Gap Highway, just east of Weber City. Pictures included flooding of yards and also of roughly 3 feet of water in a detached garage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282647, 1282648, 1282649.